Pennsylvania, 2010Flash Flood and Damaging Wind in Pennsylvania, May 2, 2010
May 2, 2010 · NWS CTP · 2 events in 2 counties and zones
A cold front collided with a very moist air mass over central Pennsylvania to produce isolated damaging thunderstorm winds and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front collided with a very moist air mass over central Pennsylvania to produce isolated damaging thunderstorm winds and locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 2, 1:05 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, May 2, 1:05 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 AM EDT SUN MAY 2 2010
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE OFF THE EAST COAST WILL CONTINUE TO PUMP
VERY WARM AND INCREASINGLY HUMID AIR INTO THE REGION THROUGH SUNDAY.
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS WILL ARRIVE LATER
TODAY ACROSS MAINLY THE NORTHWESTERN MOUNTAINS. MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION SUNDAY...AND
CONTINUE INTO SUNDAY NIGHT AS A LARGE STORM SYSTEM APPROACHES FROM
THE CENTRAL PLAINS AND OHIO VALLEY. UNSETTLED CONDITIONS WILL
LINGER INTO MONDAY...FOLLOWED BY COOLER AND DRIER CONDITIONS FOR
TUESDAY AND WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
EVENING UPDATE ADJUSTED NEAR TERM AND OVERNIGHT TEMPERATURES AS
MOST OF THE AREA STILL NEAR 80 WITH CLOUDS INCREASING FROM THE
SOUTHWEST. RECORD HIGH OF 90 ESTABLISHED AT KIPT TODAY.
CURRENT RADAR CONTINUES TO SHOW ISOLATED SHOWER ACTIVITY OVER THE
NORTHWEST. MAIN AREA OF RAIN SHOWERS STILL TO OUR SOUTHWEST OVER
KY...WV...OH AND ANY SHOWERS THAT MOVE NORTHEAST HAVE DIMINSHED TO
ONLY A STRATUS LAYER BY THE TIME IT REACHES OUR SW CWA.
LEFT SLIGHT CHANCE POPS IN OVERNIGHT OVER THE WEST AND REMAINING
DRY OVER THE SOUTHEAST. MADE NO CHANGES TO THE SUNDAY PERIOD AS
TIMING OF SHOWERS AND THUNDERSTORMS HAS NOT CHANGED WITH RECENT
MODEL RUNS.
IT WILL BE A VERY MILD NIGHT...WITH LOWS AVERAGING 20 DEG OR MORE
ABOVE NORMAL.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
SUNDAY MAY VERY WELL BE OUR FIRST HAZY WARM AND HUMID DAY OF THE
SEASON AS DEWPOINTS WILL BE ON THE RISE AND THE FRONT WILL STILL
BE OFF TO OUR WEST. FCST PWATS ARE EXPECTED TO SOAR TO BETWEEN 1.5
AND 2"...OR SOME 2-4 STD DEV ABOVE NORMAL.
BIGGEST QUESTION WILL BE WHEN/IF PRECIP WILL MANAGE TO DEVELOP AND
MOVE IN. SHORT RANGE GUIDANCE INDICATES THAT THE FRONT INITIALLY
BEGINS TO WEAKEN AS IT MOVES EAST TWD THE AREA...WITH SOME SORT OF
BOUNDARY EVENTUALLY SAGGING THRU THE STATE BY LATER IN THE DAY OR
EVENING. HOWEVER THE FCST SFC PRESSURE PATTERNS FROM THE NAM/GFS
HINT THAT CONVECTION MAY REALLY BE MESSING UP THE MODEL OUTPUT.
ANOTHER HINT IS THE DEEP LAYER OF NEGATIVE ABSOLUTE VORTICITY
FCST ALOFT RIGHT INTO SUNDAY NIGHT. A LOOK AT THE GEM SUGGESTS
THAT WE COULD STAY IN THE WARM SECTOR LONGER...PERHAPS INTO
MONDAY MORNING...WHICH WOULD FURTHER COMPLICATE THE PRECIP
FORECAST DUE TO THE LACK OF A WELL DEFINED LOW LEVEL TRIGGER. IT
ALL POINTS TO A HIGH DEGREE OF UNCERTAINTY TRYING TO TIME IN THE
BEST CHANCES FOR RAIN. OPERATIONAL NAM/GFS DIFFER SLIGHTLY ON THE
FCST POSITION OF THEIR FRONTS BY SUN EVE...SO THE QPF FIELDS ARE
SIMILARLY DIFFERENT. AT THIS RANGE...THE SREF/GEFS SHOW CHANCES
INCREASING THE DEEPER INTO THE DAY WE GO...WITH MOST OF THE FCST
AREA UNDER A HIGH THREAT FOR MEASURABLE RAINS BETWEEN 18 AND 00Z.
THIS SEEMS A REASONABLE COMPROMISE GIVEN THE LACK OF THE SHORT
RANGE MODELS AGREEING ON WHERE THE FRONT WILL BE AND WHEN.
SHOULD BE ANOTHER WARM TO HOT DAY...WITH HIGHS IN THE 80S IN MOST
AREAS. LOOKING AT 100% OF THE SREFBC MOS NUMBERS FOR TOMORROW
EVEN YIELDS A FEW 90 DEG READINGS OVER MY FAR SE. FOR RIGHT NOW I
HAVE READINGS MAXING OUT IN THE 88-89 RANGE BUT WILL NOT BE
SURPRISED IF THEY END UP A LITTLE HIGHER GIVEN FCST 850 TEMPS
BETWEEN 18-20C.
SPC CURRENTLY HAS THE ENTIRE CWFA OUTLOOKED FOR A SLIGHT RISK OF
SEVERE WEATHER BEGINNING AT DAYBREAK SUN. PROGS INDICATE CAPE WILL
BE HARD TO COME BY EXCEPT FOR MY SOUTHEASTERN ZONES INDICATING TO
ME THE MODELS ARE GENERATING A GENEROUS AMOUNT OF CLOUD-COVER WHICH
GENERALLY ACTS TO THWART INSTABILITY IN THIS PART OF THE WORLD.
WIND FIELDS WILL BE IMPRESSIVE HOWEVER SO ANY CONVECTION WILL BE
CAPABLE OF GENERATING STRONG GUSTS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THUNDERSTORMS WILL DECREASE IN INTENSITY EARLY SUNDAY EVENING...
FOLLOWED BY A SHORT-LIVED LOCALLY HEAVY RAIN THREAT OVER
ESPECIALLY SOUTHEAST PORTIONS OF THE AREA AS THE SLOWLY SAGGING
FRONT FOCUSES LOCALLY HEAVY RAINFALL IN THE RIGHT ENTRANCE REGION
OF A 120-140 KT UPPER JET WILL DRAG SLOWLY TO EAST ACROSS THE CWA
(WELL-AHEAD OF THE SFC COLD FRONT). THIS WILL CAUSE A FEW MORE
WEAK WAVES OF LOW PRESSURE TO RIPPLE NEWD ACROSS THE STATE SUNDAY
NIGHT INTO MONDAY...MAINTAINING NUMEROUS/MDT RAIN SHOWERS AND A
FEW EMBEDDED TSRA. FOR RIGHT NOW...IT APPEARS THAT THERE WILL BE
JUST ENOUGH FORWARD MOMENTUM TO NUDGE THE DEEPEST MOISTURE INTO
THE DELMARVA REGION BY 12Z MONDAY MORNING...SO HAVE OPTED NOT TO
ISSUE ANY FLOOD WATCH HEADLINES AT THIS TIME.
24 TO 36 HOUR RAINFALL AMOUNTS BASED ON OPERATIONAL MODELS/GEFS
PLUMES...STILL INDICATE A SOLID 0.75-100 INCH OF RAIN...WITH SOME
PLACES SEEING 1.5 TO 2.5 INCHES OVER SOUTHEAST PA. AS MENTIONED
PREVIOUSLY THE SWRLY 850 MB WIND ANOMALY WILL AVERAGE AROUND +2
STANDARD DEVIATIONS SUNDAY AFTERNOON.
SHOWERS WILL REMAIN LIKELY FOR MUCH OF THE DAY MONDAY...AND PERHAPS
INTO EARLY MONDAY NIGHT. ADDITIONAL RAINFALL FOR MONDAY WILL BE
ONE-QUARTER...TO ONE HALF OF AN INCH. TEMPS WILL COOL OFF MONDAY
UNDER THE THICK/LAYER CLOUDS TO THE 60S ACROSS THE NRN AND WRN
MTNS...AND LOWER TO MID 70S ACROSS THE CENTRAL AND SE ZONES.
LITTLE CHANGE MADE TO THE MED/LONGER RANGE OF THE FCST...AND THE
PREVIOUS FCST DISCUSSION TO FOLLOW LOOKS IN GOOD SHAPE. A MOISTURE
CHALLENGED SYSTEM WILL TRACK SEWD ACROSS THE GREAT LAKES AND OVER
PENNSYLVANIA ON TUESDAY BRINGING A CHANCE OF SHOWERS TO MOST AREAS
TUESDAY AFTERNOON AND NIGHT. AFTER THAT...THE REMAINDER OF THE
WEEK LOOKS TO BE DRY BUT WILL WATCH THE APPROACH OF A BOUNDARY
BECOMING STATIONARY OVER THE CENTRAL AND EASTERN GLAKS ON THURSDAY
WHICH WILL BE THE FOCUS FOR LATE WEEK ACTIVITY...AND DETERMINE THE
LOCATION OF THE WARM SECTOR AND OVERRUNNING WARM FRONTAL
PRECIPITATION. AS OF NOW...IT APPEARS THAT CENTRAL PA WILL BE IN
THE WARM SECTOR OF A VIGOROUS LOW PRESSURE SYSTEM INTENSIFYING
OVER THE CENTRAL PLAINS AND MOVING INTO THE CENTRAL GLAKS. THUS...
THERE MAY A STRONG COLD FROPA BY LATE FRIDAY NIGHT OR SOMETIME
SATURDAY.
TEMPERATURE WISE...WITH RIDGE PATTERN BUILDING WEDNESDAY AND
DEVELOPING WARM SECTOR ACROSS THE REGION...IT APPEARS MOST OF THE
PERIOD WILL BE AT...IF NOT SLIGHTLY ABOVE...SEASONAL AVERAGES...
RANGING FROM THE UPPER 70S IN THE LOWER SUSQ TO LOWER 60S ACROSS
THE NORTHERN TIER AND LOWS RANGING FROM THE LOW 40S IN THE NORTH
TO LOW 50S IN THE SOUTH BY MID WEEK.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR CIGS WITH PATCHY MVFR CIGS WILL CONTINUE THRU 12Z...HOWEVER
CIGS WILL STEADILY LOWER BY 16-18Z WITH MVFR CIGS. LCL GUIDANCE
SUGGESTS PRECIP WILL HOLD UNTIL AFT 15Z...WITH THE EARLIEST
ARRIVING ACROSS THE WESTERN AIRFIELDS. SOUTHERLY FLOW INCREASES
AFT 15Z WITH GUSTY 20-25KT WINDS. CONVECTIVE CHCS INCREASE AFT 17Z
THRU 01Z FROM W-E...HOWEVER CLOUD COVER WILL BE DRIVING FORCE.
EXPECT ABUNDANT CLOUD COVER WITH CIGS ARND 3-4KFT AGL MUCH OF THE
DAY WITH CB. CONFIDENCE IN TIMING AND PLACEMENT OF TSRA IS TOO
LOW...THUS HAVE HELD THIS OUT OF CURRENT TAF PKG. STEADIER SHRA
SHUD ARRIVE FOR MOST AIRFIELDS AFT 18Z THRU 00Z W/TEMPO IFR
CIGS/VSBYS. WINDS MAY BACK TO 180-210 DEG THIS AFTN AT
MDT/LNS/THV.
OUTLOOK...
MON...MVFR W/SCT SHRA ISO TSRA. PATCHY IFR CONDS EARLY.
TUE-THU...VFR.
&&
.FIRE WEATHER...
WARM AND DRY CONDITIONS WILL CONTINUE INTO THE EVENING...KEEPING
THE THREAT FOR WILD FIRE GROWTH HIGH. HOWEVER...INCREASING
HUMIDITY AND RELATIVELY LGT SW WINDS AVERAGING 6 TO 11 MPH SHOULD
KEEP ANY FIRES FROM RAPIDLY SPREADING. RED FLAG CRITERIA IS
UNLIKELY TO BE MET ANYWHERE ACROSS CENTRAL PENNSYLVANIA THRU
EVENING. AN APPROACHING COLD FRONT WILL BRING A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS SUNDAY...ALONG WITH HIGHER RELATIVE
HUMIDITIES.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE/TYBURSKI
SHORT TERM...LA CORTE
LONG TERM...DEVOIR/LAMBERT
AVIATION...BEACHLER
FIRE WEATHER...
Hazardous weather outlook, May 1, 5:15 AM EST, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
615 AM EDT SAT MAY 1 2010
PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-045-021015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
615 AM EDT SAT MAY 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WIDESPREAD...HEAVY SHOWERS AND LOCALLY STRONG TO SEVERE
THUNDERSTORMS WILL OCCUR SUNDAY AFTERNOON AND EVENING AS A COLD
FRONT APPROACHES SLOWLY FROM THE WEST. THE MAIN SEVERE WEATHER
THREAT IS LARGE HAIL...AND DAMAGING STRAIGHT LINE WIND GUSTS
AROUND 60 MPH. LOCALLY VERY HEAVY RAIN OF OVER 2 INCHES IS
POSSIBLE IN AREAS AFFECTED BY SEVERAL THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON.
PAZ026>028-035-036-046-049>053-056>059-063>066-021015-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
615 AM EDT SAT MAY 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WIDESPREAD...HEAVY SHOWERS AND LOCALLY STRONG TO SEVERE
THUNDERSTORMS WILL OCCUR SUNDAY AFTERNOON AND EVENING AS A COLD
FRONT APPROACHES SLOWLY FROM THE WEST.
LARGE HAIL...AND DAMAGING STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH
ARE THE MAIN SEVERE WEATHER THREAT. HOWEVER...LOW LEVEL WIND
FIELDS AND HIGH INSTABILITY WILL CREATE THE POTENTIAL FOR A
FEW...ISOLATED TORNADOES ACROSS THE LOWER SUSQUEHANNA VALLEY LATE
SUNDAY AFTERNOON AND EVENING. LOCALLY VERY HEAVY RAIN OF OVER 2
INCHES IS ALSO POSSIBLE IN AREAS AFFECTED BY SEVERAL
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON.
LAMBERT
Flash Flood, Dauphin
- When
- May 2, 2:30 AM EST to 4:00 AM EST
- Where
- Dauphin County, 0.99 mi NE of West End to 0.48 mi NNE of Colonial Park
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.290, -76.886
Heavy rain resulted in flash flooding over portions of the city of Harrisburg. Several roads were flooded and closed, including Cameron Street, Berryhill Road, Arsenal Boulevard, Locust Lane and Elmerton Avenue. Four water rescues were performed, when vehicles became stranded in flood waters.
Thunderstorm Wind, Fulton
- When
- May 2, 5:45 PM EST
- Where
- Fulton County, 2.14 mi SSW of Dickeys Mtn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.750, -78.090
Thunderstorm winds estimated near 60 mph toppled several trees on Creek Road just north of Route 928.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, May 2 to 3, 20102 deaths · $2.5 million · 8 events
- Tornado and Flash Flooding in Kentucky, May 2 to 7, 2010$71,000 · EF2 · 81 events
- Dust Storm in Arizona, May 2, 20101 death · $30,000 · 1 event
- Flash Flooding and Flooding in Kentucky, May 2 to 4, 2010$14 million · 5 events
- Flash Flooding and Flooding in Alabama, May 2 to 4, 2010$1.0 million · 56 kt wind · 33 events
- Tornado and Flash Flooding in Georgia, May 2 to 3, 2010$1.0 million · EF0 · 17 events
- Flash Flooding and Hail in Alabama, May 2 to 3, 2010$136,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Arizona, May 2, 20101 injured · $86,000 · 50 kt wind · 5 events
- Flooding in Kentucky, May 2 to 19, 2010$95,000 · 7 events
- Flash Flooding in Ohio, May 2, 2010$38,000 · 5 events
- Winter Weather in Colorado, May 2, 20103 injured · 1 event
- Flash Flooding and Flooding in Kentucky, May 2, 2010$17,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219125, 218565.